Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 20, 2018, 10:29 PM CST for Clay County, Arkansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2018, 10:29 PM CST (04:29 UTC)
- Expired
- Feb 20, 2018, 10:45 PM CST
- In force
- 16 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clay County, AR
The radar
The Memphis radar (KNQA), 138 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
253 WUUS54 KMEG 210429 SVRMEG ARC021-210515- /O.NEW.KMEG.SV.W.0001.180221T0429Z-180221T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Memphis TN 1029 PM CST TUE FEB 20 2018 The National Weather Service in Memphis has issued a * Severe Thunderstorm Warning for... North central Clay County in eastern Arkansas... * Until 1115 PM CST * At 1029 PM CST, a severe thunderstorm was located near Corning, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of north central Clay County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3650 9040 3640 9054 3650 9064 TIME...MOT...LOC 0429Z 223DEG 49KT 3649 9057 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
979
WWUS54 KMEG 210445
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1045 PM CST TUE FEB 20 2018
ARC021-210455-
/O.CAN.KMEG.SV.W.0001.000000T0000Z-180221T0515Z/
Clay AR-
1045 PM CST TUE FEB 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3650 9040 3640 9054 3650 9064
TIME...MOT...LOC 0443Z 223DEG 49KT 3665 9038
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 9:41 PM CST, 48 minutes earlier.
Area forecast discussion, Feb 20, 9:41 PM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
941 PM CST Tue Feb 20 2018
.UPDATE...
Showers and thunderstorms had lifted into northeast AR
at midevening, on track with current forecasts. Most recent
forecast update contained minor adjustments to rainfall timing
and thunder mention through Wednesday.
PWB
&&
.PREV DISCUSSION... /issued 624 PM CST Tue Feb 20 2018/
UPDATE...
Updated to include 00Z aviation discussion below.
PREV DISCUSSION... /issued 352 PM CST Tue Feb 20 2018/
DISCUSSION...
The deep trough to our west continues to dig into northern Mexico
this afternoon. Strong SSW flow aloft downstream of this trough is
pumping abundant mid/upper-level moisture across the Southern
Plains and Midwest. Widespread showers have developed in the
vicinity of this band of enhanced moisture but remain well west
of the CWA at this time. A tight pressure gradient continues to
support gusty south winds this afternoon which are advecting Gulf
moisture north into the region. Dewpoints are in the 60s area wide
and will remain seasonably high. Precipitable water values are on
the rise and are progged to peak on Wednesday near 1.5". These
values are near the maximum of observed climatology for late
February.
The cold front attendant to the Great Lakes cyclone will move
south into the CWA late tonight and slide slowly south throughout
the day. Temperatures will fall into the 40s behind this front but
areas in the warm sector (northeast MS) will likely experience
afternoon temperatures in the mid 70s. There will be sufficient
instability to support embedded thunderstorms. The abundant
moisture, frontal convergence, synoptic scale QG forcing, and
influence from the right entrance region of the polar jet will
result in heavy rainfall across much of the area. The heavy rain
potential will continue through Wednesday night.
By Thursday morning, the cold front is expected to be located just
south of the CWA which will keep the highest rain chances
confined to north MS. This front is forecast to lift back north
Thursday night and Friday and should shift the heavy rainfall
potential back north of I-40 by Friday morning. The west CONUS
trough is progged to move east by the weekend, approaching the
Mid-South on Saturday. Not only will this provide another round of
potentially heavy rainfall, but some strong to severe weather is
possible as well. There remain model differences in how the
pattern evolves but with all of the moving parts, confidence
remains somewhat low regarding the severe potential. Will have to
wait and see how things play out over the next few days to get a
good handle on this scenario.
Drier air is expected to move into the Mid-South on Sunday into
early next week in the wake of the Pacific cold front.
Johnson
&&
.AVIATION...
/00Z TAFs/
VFR conditions to start the period followed closely by MVFR/IFR
CIGs developing with a cold front passage. The front will advance
through MEM, MKL, and JBR by early morning, with possible LIFR
ceilings behind the front. Expect a loosely organized line of
showers with some thunder possible as the front advances. Isolated
thunder is expected in the vicinity of MEM, MKL, with the best
chance at JBR.
Winds will remain from the south 10-14 kt with occasional gusts
to 20 kts. Behind the front a sharp windshift to the north
northwest is expected with gusts as well. Lingering showers and
light fog are expected through the end of the period with CIGs
dropping to IFR/LIFR at all sites.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Saturday night for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Flood Watch through late Saturday night for Dunklin-Pemiscot.
MS...Flood Watch through late Saturday night for Alcorn-Benton MS-
Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late Saturday night for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 20, 3:23 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 323 PM CST Tue Feb 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 323 PM CST Tue Feb 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will spread into the Mid-South late tonight, resulting in periods of heavy rainfall. A Flood Watch is in effect for much of the Mid-South for late tonight. A few strong storms are possible tonight along a slow moving front, mainly over northeast Arkansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of heavy rain are likely Wednesday through Saturday night. Total rainfall amounts of 4 to 8 inches are possible across portions of the Mid-South. River flooding and flash flooding are possible. A Flood Watch is in effect for portions of the Mid- South through late Saturday night. A few strong storms are possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Please relay reports of significant flooding to local law enforcement, emergency management officials, and/or to the National Weather Service in Memphis.
In the hours before
Special weather statement, Feb 20, 10:18 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1018 PM CST TUE FEB 20 2018
ARZ008-009-017-018-MOZ113-210500-
Greene AR-Lawrence AR-Randolph AR-Clay AR-Dunklin MO-
1018 PM CST TUE FEB 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CST
FOR...
Western Greene County in eastern Arkansas...
Southeastern Lawrence County in eastern Arkansas...
Eastern Randolph County in eastern Arkansas...
Clay County in eastern Arkansas...
North central Dunklin County in southeastern Missouri...
At 1017 PM CST...a strong thunderstorm producing winds at least 40
mph was located over Hoxie, moving northeast at 70 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Greene...southeastern Lawrence...eastern
Randolph...Clay and north central Dunklin Counties should monitor
this storm closely.
LAT...LON 3655 9010 3597 9066 3597 9085 3592 9087
3603 9111 3650 9088 3650 9022 3658 9018
TIME...MOT...LOC 0417Z 223DEG 62KT 3603 9097The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 10:18 PM CST | Special Weather Statement | MEG | Clay, Greene, Lawrence | 42 min |
| Feb 20, 10:41 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 22 min |
| Feb 20, 10:46 PM CST | Special Weather Statement | MEG | Poinsett | 44 min |
| Feb 20, 11:05 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi, Poinsett | 40 min |
| Feb 20, 11:23 PM CST | Special Weather Statement | MEG | Mississippi | 22 min |
| Feb 20, 11:23 PM CST | Severe Thunderstorm Warning | MEG | Clay | 18 min |
| Feb 21, 11:06 AM CST | River Flood Warning | MEG | Lee, St. Francis | 27 days |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.